Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 88, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 1, 2019, 4:09 AM CDT for Cherokee County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2019, 4:09 AM CDT (09:09 UTC)
- Expired
- Aug 1, 2019, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 126 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
849 WGUS53 KSGF 010909 FFWSGF KSC021-011400- /O.NEW.KSGF.FF.W.0088.190801T0909Z-190801T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Springfield MO 409 AM CDT Thu Aug 1 2019 The National Weather Service in Springfield has issued a * Flash Flood Warning for... Western Cherokee County in southeastern Kansas... * Until 900 AM CDT. * At 405 AM CDT, Doppler radar indicated that thunderstorms producing heavy rain are moving into the warning area. Additional heavy rain is expected on top of the one to two inches that fell earlier tonight. Another two inches will be possible in some areas and the additional rain may fall very quickly producing flash flooding. * Creeks, streams, and low water crossings will be especially susceptible to the dangers of flash flooding. Locations in the warning include... Columbus... Cherokee... Sherman... Scammon... West Mineral... Roseland... Melrose... Carona... Skidmore... Hallowell... Sherwin... Faulkner... Stippville... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3734 9507 3734 9478 3700 9491 3700 9507 $$ DSA
2 follow-up statements
492 WGUS73 KSGF 011203 FFSSGF Flash Flood Statement National Weather Service Springfield MO 703 AM CDT Thu Aug 1 2019 KSC021-011400- /O.CON.KSGF.FF.W.0088.000000T0000Z-190801T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cherokee KS- 703 AM CDT Thu Aug 1 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR WESTERN CHEROKEE COUNTY... At 656 AM CDT, Doppler radar continues to show showers with embedded thunderstorms moving from north to south over eastern Kansas. Since midnight, radar rainfall estimates were highest over western and northwestern Cherokee County where around 2.5 inches of rain has occurred. Another 1 to 1.5 inches will be possible this morning. Creeks, streams, and low water crossings will be especially susceptible to the dangers of flash flooding. Locations in the warning include... Columbus... Cherokee... Sherman... Scammon... West Mineral... Roseland... Melrose... Carona... Skidmore... Hallowell... Sherwin... Faulkner... Stippville... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3734 9507 3734 9478 3700 9491 3700 9507 $$ DSA
494 WGUS73 KSGF 011352 FFSSGF Flash Flood Statement National Weather Service Springfield MO 852 AM CDT Thu Aug 1 2019 KSC021-011402- /O.EXP.KSGF.FF.W.0088.000000T0000Z-190801T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cherokee KS- 852 AM CDT Thu Aug 1 2019 ...THE FLASH FLOOD WARNING FOR WESTERN CHEROKEE COUNTY WILL EXPIRE AT 900 AM CDT... The heavy rain has ended. Flash flooding is no longer expected to pose a threat to life or property. Please continue to heed any remaining road closures. LAT...LON 3734 9507 3734 9478 3700 9491 3700 9507 $$ Wise
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:35 AM CDT, 34 minutes earlier.
Area forecast discussion, Aug 1, 3:35 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
335 AM CDT Thu Aug 1 2019
.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Thu Aug 1 2019
An ongoing cluster of storms extending from northeastern Kansas
into southeast Kansas and western Missouri has become prominent
along the eastern gradient of a generally north-south instability
access along the nose of a 30-35 kt 850 mb low-level jet. Given
recent radar trends and the orientation of propagation vectors
roughly parallel with the steering winds for this storm cluster,
repeated thunderstorms tracking over the same locations of
southeastern Kansas and western Missouri will likely lead to heavy
rainfall and a flash flooding potential through the morning hours.
Also, precipitable water amounts of over 2 inches would further
support efficient rainfall rates and a heavy rainfall potential.
This cluster of storms is expected to dissipate by the late
morning hours to early afternoon hours today due to loss of
instability and a weakening low-level jet. However, a slowly
retrograding upper level ridge pattern to our west with recurring
short wave troughs along its northeastern periphery will set up a
similar storm cluster pattern diving south each night from
tonight through Saturday morning into portions of southeast Kansas
and western Missouri. There is still some uncertainty as to the
exact locations the storm clusters track through each night, as
that will primarily be driven by mesoscale factors. The Flash
Flood Watch remains generally unchanged as the main heavy rain and
flooding impacts are expected for portions of southeastern Kansas
and western Missouri generally along and west of a Cassville to
Osceola, MO line. Total rainfall amounts from the multiple rounds
of storms this morning through Saturday are still expected to be
in the 3-6 inch range, with locally higher amounts to around 7
inches possible. Rainfall amounts will quickly fall off towards
areas east of the Flash Flood Watch area.
In line with previous forecasts, a stretch of cooler temperatures
will continue from today through Saturday due to cloud cover and
rain over the area. Expected high temperatures each day will
generally be in the upper 70s to low 80s.
.LONG TERM...(Sunday through Wednesday)
Issued at 335 AM CDT Thu Aug 1 2019
A brief dry pattern arrives for Sunday into early next week as
high pressure builds over the area, with high temperatures
gradually rising from the mid to upper 80s through Wednesday with
heat indices in the low to mid 90s. The next possibility for
showers and thunderstorms would be in the middle of next week as a
weak cold front slides through the area on Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1211 AM CDT Thu Aug 1 2019
A cluster of storms is currently moving southwards across
southeastern Kansas and western Missouri, with repeated
thunderstorms in northeastern Kansas also expected to move
southeastwards through this same area tonight through Thursday
morning. The primary impacts will generally be west of Highway 65,
as heavy rainfall may lead to IFR conditions with gusty winds also
possible with the storms. Have continued the trend of tempo groups
at SGF/JLN TAF sites to cover this scenario, but the higher
confidence for these impacts would be at JLN.
A return to VFR flight conditions would arrive by Thursday
afternoon, though some lingering showers and storms on the
backside of the morning thunderstorm activity. These lingering
showers and storms are more low confidence.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ066-067-077-
078-088-089-093-094-101-102.
KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.
&&
SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...RothsteinHazardous weather outlook, Jul 31, 7:49 PM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 749 PM CDT Wed Jul 31 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 749 PM CDT Wed Jul 31 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... An isolated storm will be possible into early this evening across portions of central Missouri and the eastern Ozarks. Additional thunderstorms are expected to develop across northeastern Kansas/northwestern Missouri this evening, then dive south into the area overnight tonight. Areas west of highway 65 will have the best potential of being affected. Heavy rainfall and frequent cloud to ground lightning strikes will be the main risk. The strongest storms may also be capable of wind gusts up to around 50 mph. High rainfall rates and storm motions favoring storms tracking over the same locations will also lead to a limited risk for flooding overnight into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rounds of thunderstorms are expected to develop and track across portions of southeastern Kansas and western Missouri during the overnight and morning hours through Saturday. Cloud to ground lightning and locally heavy downpours will be the primary risks. Gusty winds up to 50 mph will also be possible with a few of the strongest storms. High rainfall rates and multiple rounds of heavy rainfall will lead to an elevated risk for flooding across extreme southeastern Kansas and far southwestern Missouri through Saturday morning. Some scattered storms will be possible during the afternoon and early evening hours each day through Saturday, but coverage will not be as good as the overnight and morning activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Special weather statement, Aug 1, 1:57 AM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Springfield MO 157 AM CDT Thu Aug 1 2019 KSZ097-101-010745- Cherokee KS-Crawford KS- 157 AM CDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHWESTERN CRAWFORD COUNTIES UNTIL 245 AM CDT... At 156 AM CDT, Doppler radar was tracking a strong thunderstorm over West Mineral, or 11 miles northwest of Columbus, moving south at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Columbus... Cherokee... Sherman... Scammon... Mccune... West Mineral... Treece... Roseland... Neutral... Melrose... Carona... Skidmore... Hallowell... Sherwin... Faulkner... Stippville... LAT...LON 3739 9508 3740 9479 3700 9479 3700 9507 TIME...MOT...LOC 0656Z 003DEG 24KT 3730 9497 DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:57 AM CDT | Special Weather Statement | SGF | Cherokee | 48 min |
| Aug 1, 3:03 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Aug 1, 10:18 AM CDT | River Flood Warning | SGF | Bourbon | 46 hr |
| Aug 1, 11:45 AM CDT | Areal Flood Advisory | SGF | Bourbon | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.